Connecticut, 2008

Hail in Connecticut, August 11, 2008

August 11, 2008 · NWS ALY · 1 event in 1 county or zone

An upper level low pressure system tracked northeast from central Pennsylvania, into east central New York State during Monday, August 11th. The upper level dynamics associated with this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of northwest Connecticut during Monday afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level low pressure system tracked northeast from central Pennsylvania, into east central New York State during Monday, August 11th. The upper level dynamics associated with this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of northwest Connecticut during Monday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 11, 8:50 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 8:50 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
950 AM EDT MON AUG 11 2008

.SYNOPSIS...
THE COMBINATION OF AN UPPER LEVEL LOW PRESSURE SYSTEM TRACKING EAST
ACROSS PENNSYLVANIA...AND A SURFACE LOW TRACKING NORTHEAST OFF THE
NEW JERSEY COAST...WILL PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS
TODAY INTO THIS EVENING...ALONG WITH UNSEASONABLY COOL TEMPERATURES.
THE UPPER LEVEL AND SURFACE LOW WILL GRADUALLY MOVE EAST OF THE
REGION ON TUESDAY...WITH SLOWLY IMPROVING CONDITIONS EXPECTED.
ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST WILL SPREAD
MORE SHOWERS INTO THE REGION LATE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
CENTER OF UPPER LOW STARTING TO PUSH EASTWARD ACROSS PA...WITH
PLENTY OF MOISTURE SURGING NORTHWARD INTO OUR REGION EAST OF THE
LOW. SEVERAL SMALL DISTURBANCES ROTATING AROUND THE MAIN CORE OF
THE UPPER LOW WILL PROVIDE OCCASIONAL SHOWERS WITH EMBEDDED
THUNDERSTORMS. SOMEWHAT OF A LULL THIS MORNING ACROSS MUCH OF THE
HUDSON VALLEY INTO THE TACONICS AND BERKSHIRES...SO WILL LOWER
POPS A BIT IN THIS AREA UNTIL AFTERNOON WHEN ADDITIONAL
CONVECTION SHOULD FILL IN.

A LOT MORE CLOUD COVER TODAY THAN YESTERDAY TO START...ALTHOUGH
THERE WERE SOME BREAKS SOUTH OF ALBANY FOR A FEW HOURS THIS
MORNING. THIS AREA WILL BE THE FOCUS FOR POSSIBLE ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL TODAY. MLCAPE VALUES OF 1000-1500
J/KG EXPECTED ACROSS THE MID HUDSON VALLEY EASTWARD TO THE
TACONICS...SOUTHERN BERKSHIRES AND LITCHFIELD HILLS. SPC HAS
PLACED THIS AREA IN A SLIGHT RISK FOR TODAY...AND WILL MENTION
ENHANCED WORDING IN HWO. SIMILAR TO YESTERDAY THE MAIN THREAT WITH
STORMS WILL BE HAIL...AS WIND FIELD REMAINS RATHER LIGHT AND
850-500 MB LAPSE RATES ARE QUITE STEEP CLOSE TO 7C/KM. ALSO...COLD
CORE ALOFT REMAINS OVERHEAD WITH 500 MB TEMPS OF -16C TO -17C AND
WBZERO HEIGHTS LESS THAN 9000 FEET. AT LEAST SMALL HAIL EXPECTED
OUTSIDE OF SLIGHT RISK AREA...BUT DUE TO STEEP LAPSE RATES ALOFT A
FEW ROGUE STORM MAY PRODUCE SOME PENNY SIZE HAIL TOO.

ADDI TONAL CONCERN FOR TODAY WILL BE THE POTENTIAL FOR LOCALIZED
HEAVY RAINFALL DUE TO POSSIBLE TRAINING OF CONVECTIVE CELLS. THIS
MAY LEAD TO MINOR FLOODING OF SMALL STREAMS/URBAN LOCATIONS. PWAT
VALUES NOT PARTICULARLY HIGH /AROUND 1.15 INCHES FROM 12Z ALB
SOUNDING/...HOWEVER WIND FLOW GENERALLY UNIDIRECTIONAL FROM THE
SOUTH AND WEAK WHICH WILL LEAD TO THE POTENTIAL FOR SOME
TRAINING.

TEMPS WILL BE COOL TODAY WITH CLOUDS/PRECIP PERSISTING. GENERALLY
MAX TEMPS IN THE MID TO UPPER 60S ACROSS THE HIGHER ELEVATIONS
WITH LOWER 70S IN THE VALLEYS. HOWEVER...MUCH OF THE TIME TEMPS
WILL BE HELD DOWN IN THE 60S.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT...SHOWERS/TSTMS SHOULD GRADUALLY DIMINISH IN AREAL COVERAGE
LATER THIS EVENING...AND WILL THEREFORE DECREASE POPS THROUGH THE
NIGHT. IN FACT...SOME BREAKS IN THE CLOUDS MAY
DEVELOP...WHICH...GIVEN THE SATURATED SOIL CONDITIONS...COULD EASILY
LEAD TO AREAS OF FOG...WHICH HAS BEEN INCLUDED IN FORECAST.
OVERNIGHT MINS SHOULD FALL INTO THE MID/UPPER 50S IN MANY
LOCALES...WITH PERHAPS SOME LOWER 50S ACROSS PORTIONS OF THE NORTH
COUNTRY.

TUE...ALTHOUGH CLOSED LOW EVENTUALLY SHOULD OPEN UP AND MOVE TO THE
E...ENOUGH MOISTURE AND COLD MID LEVEL TEMPS ROTATING AROUND WESTERN
PERIPHERY OF DEPARTING LOW SHOULD KEEP CLOUDS...AND AT LEAST
SCATTERED SHOWERS AND ISOLATED TSTMS ACROSS NE AREAS...SUCH AS
SOUTHERN VT AND THE UPPER HUDSON VALLEY REGION. FURTHER
S/W...MOISTURE AND INSTABILITY WILL BE MORE LIMITED...AND THUS HAVE
INDICATED LOWER POPS /SLIGHT CHC TO LOW CHC/. IN FACT...WELL TO THE
S/W...DEVELOPING MID LEVEL SUBSIDENCE INVERSION MAY INHIBIT CLOUD
DEPTH AND THUNDER POTENTIAL...AND THEREFORE WILL ONLY INCLUDE
MENTION OF SHOWERS ACROSS THE MID HUDSON VALLEY REGION. AS FOR MAX
TEMPS...GIVEN DOWNSLOPING NW FLOW...AND AT LEAST A FEW BREAKS OF
SUNSHINE...THINK MID/UPPER 70S ARE LIKELY ACROSS MOST VALLEY
LOCALES...WITH UPPER 60S/LOWER 70S ACROSS THE NORTH COUNTRY. SOME
AREAS OF THE MID HUDSON VALLEY COULD EVEN REACH OR SLIGHTLY EXCEED
80.

TUE NT...WEAK SHORTWAVE RIDGE SLIDES E ACROSS THE REGION. THIS
SHOULD ALLOW FOR MAINLY CLEAR SKIES...AND LIGHT WINDS...WHICH MAY
LEAD TO FOG FORMATION. MIN TEMPS SHOULD BE A FEW DEGREES COOLER THEN
MON NT...WITH LOWER/MID 50S EXPECTED IN MANY VALLEY LOCALES...AND
POSSIBLY EVEN SOME 40S ACROSS PORTIONS OF THE NORTH COUNTRY.

WED...SHOULD BE MOSTLY SUNNY TO START...BUT YET ANOTHER SHORTWAVE
RAPIDLY APPROACHES FROM THE GREAT LAKES. AS THIS SYSTEM
APPROACHES...WILL INDICATE SLIGHT CHC TO CHC POPS FOR WED
AFTERNOON...HIGHEST ACROSS NW AREAS. ENOUGH INSTABILITY AND UPPER
LEVEL DYNAMICS SHOULD ALLOW FOR AT LEAST A CHC OF THUNDER AS WELL.
OTHERWISE...MAX TEMPS SHOULD BE A FEW DEGREES WARMER THAN TUE...WITH
MAXES REACHING AROUND OR SLIGHTLY OVER 80 WITHIN THE VALLEYS...AND
LOWER/MID 70S ACROSS THE NORTH COUNTRY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
QUITE AN ACTIVE FORTHCOMING PERIOD OF THE FORECAST WITH A POTENTIAL
FOR COASTAL DEVELOPMENT AND IMPACTING THE REGION WEDNESDAY NIGHT
INTO THURSDAY.  WITH THE ARRIVAL OF THE ECMWF...IT SOMEWHAT
RESEMBLES THE DGEX AND ASSOCIATED SIGNALS FROM THE GFS.
HOWEVER...CONFIDENCE OF A STRONG SURFACE LOW TRACKING ALONG THE
EASTERN SEABOARD IS RATHER LOW.  AS COLLABORATED WITH HPC AND
OPC...A COMPROMISE OF THE TWO GLOBAL MODELS IS IN ORDER WHICH WOULD
AGREE WITH THE CANADIAN GLOBAL MODEL TAKING THIS WAVE OUT TO SEA.
WOULD NEED TO WATCH FOR A POTENTIAL PRE AS INCREASED BAROCLINICITY
AND WEAK SURFACE TROUGH ARE EXPECTED TO BE IN THE VICINITY.

IN THE WAKE OF THESE FEATURES...SHOULD BE A TRANQUIL END OF THE WEEK
WITH TEMPERATURES RETURNING TOWARD SEASONABLE LEVELS.  THE WEEKEND
SEEMS TO BE SHAPING UP WITH A BUILDING RIDGE ALONG THE EASTERN
SEABOARD.  THIS TOO WILL RESULT IN WARMER AND MORE HUMID CONDITIONS
AND THE CHANCE FOR CONVECTION ALONG THE WARM FRONT AND INCREASING
HUMID CONDITIONS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
ADDITIONAL CONVECTION WILL CONTINUE TO DEVELOP AND BECOME A MORE
STEADY STATE RAINFALL BEGINNING LATE THIS MORNING.  MAINLY MVFR
CONDITIONS ARE EXPECTED THROUGH THIS TAF CYCLE.  SINCE ITS HARD TO
PIN DOWN WHERE STRONGEST CONVECTION WILL IMPACT THE TAF SITES...DID
INDICATE CB FOR LATE MORNING INTO THIS AFTERNOON WHERE THE
GREATEST INSTABILITY IS EXPECTED. A BAND OF RAIN MIGHT IMPACT GFL-
ALB OVERNIGHT WITH A PERIOD OF IFR CONDITIONS AND THIS WILL BE
MONITORED CLOSELY.

OUTLOOK...
TUE...VFR/MVFR...CHC OF SHRA/TSRA.
TUE NT-WED AM...VFR.
WED PM-THU...VFR/MVFR CHC SHRA/TSRA...POSS IFR IN HVR RAINFALL AND
FOG OVRNT.
FRI...VFR...SLGT CHC -SHRA...MAINLY OVR ELEVATIONS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM TRACKING SOUTH OF THE REGION WILL KEEP
WIDESPREAD SHOWERS AND THUNDERSTORMS...AND WET FLAG CONDITIONS
ACROSS THE REGION TODAY INTO THIS EVENING. THE LOW WILL GRADUALLY
MOVE EAST OF THE REGION ON TUESDAY...ALTHOUGH LINGERING SHOWERS AND
A FEW THUNDERSTORMS WILL REMAIN POSSIBLE...ESPECIALLY FOR AREAS
NORTH AND EAST OF ALBANY.

THE RH WILL FALL INTO THE 60-80 PERCENT RANGE EARLY THIS
AFTERNOON...BEFORE RECOVERING INTO THE 90-100 PERCENT RANGE TONIGHT.
THE RH WILL THEN FALL INTO THE 50-60 PERCENT RANGE FOR TUE AFTERNOON.

HAINES INDICES WILL REACH 3 THIS AFTERNOON...AND 3 TO 4 TUE
AFTERNOON.

WINDS WILL BE FROM THE NORTHEAST TODAY AT 5-10 MPH...BECOMING NORTH
TO NORTHWEST TONIGHT AT 5-10 MPH...AND WEST TO NORTHWEST AND
INCREASING TO 10-20 MPH BY TUE AFTERNOON.

&&

.HYDROLOGY...
RAINFALL CONTINUES TO BE FROM THUNDERSTORMS AND GENERALLY SCATTERED
IN NATURE...ALTHOUGH WE DO ANTICIPATE A FEW AREAS OF HEAVY
PRECIPITATION AS THIS UPPER LOW TRACKS SOUTHWARD AND A MORE GENERAL
RAINFALL DEVELOPING THROUGH THE DAY.  CURRENT RIVER GAGES HAVE SHOWN
LITTLE RESPONSE THUS FAR WHERE THE HEAVIER RAIN HAS FALLEN...WITH
LOCATIONS ALONG THE METTAWEE RIVER...WALLOOMSAC RIVER...HOOSIC RIVER
EXPERIENCING THE MOST IMPACT /WITHIN BANK RISES OF A FEW FEET/.

FORECAST PRECIPITATION FOR THE NEXT 36 HOURS IS BETWEEN 0.50 AND 1.5
INCHES ACROSS THE AREA. THIS PRECIPITATION IS EXPECTED TO BRING MANY
SMALL STREAMS TO NEAR BANK FULL...ESPECIALLY WHERE RAIN FELL
EARLIER...BUT IS NOT EXPECTED TO CAUSE MAIN STEM RIVER FLOODING.
LOCALIZED URBAN...POOR DRAINAGE AND SMALL STREAM FLOODING IS
POSSIBLE OVER THE NEXT 24 HOURS WHERE HEAVY DOWNPOURS OCCUR FROM
THUNDERSTORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL/JPV
SHORT TERM...KL
LONG TERM...BGM
AVIATION...BGM
FIRE WEATHER...KL
HYDROLOGY...BGM
Hazardous weather outlook, Aug 11, 12:03 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
103 PM EDT MON AUG 11 2008

CTZ001-013-MAZ025-NYZ059>061-064>066-121100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
103 PM EDT MON AUG 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...TACONICS...SOUTHERN BERKSHIRES AND NORTHWESTERN
CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO
EARLY THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP AND MAY
BECOME SEVERE WITH PENNY SIZE HAIL OR LARGER THE MAIN THREAT.
THERE ALSO IS THE POTENTIAL FOR HEAVY RAINFALL WITH LOCALIZED
MINOR FLOODING OF SMALL STREAMS AND URBAN LOCATIONS...MAINLY FOR
AREAS THAT RECEIVE REPEATED THUNDERSTORMS. INDIVIDUAL STORMS WILL
TRACK TO THE NORTH AROUND 10 TO 20 MPH. THE THUNDERSTORMS WILL
RESULT FROM AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON...ESPECIALLY ACROSS PORTIONS OF SOUTHERN VERMONT AND THE
UPPER HUDSON RIVER VALLEY OF NEW YORK.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO
THURSDAY...THEN AGAIN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ032-033-041>043-083-084-VTZ013>015-121100-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
103 PM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL OCCUR TODAY INTO EARLY THIS EVENING.
MOST OF THE STORMS ARE NOT LIKELY TO BECOME SEVERE. SOME STORMS
COULD PRODUCE HAIL AROUND ONE HALF INCH IN DIAMETER...AND THERE
IS THE POSSIBILITY FOR AN ISOLATED STORM OR TWO TO PRODUCE PENNY
SIZE HAIL. THERE ALSO IS THE POTENTIAL FOR HEAVY RAINFALL WITH
LOCALIZED MINOR FLOODING OF SMALL STREAMS AND URBAN
LOCATIONS...MAINLY FOR AREAS THAT RECEIVE REPEATED THUNDERSTORMS.
INDIVIDUAL STORMS WILL TRACK TO THE NORTH AROUND 10 TO 20 MPH. THE
THUNDERSTORMS WILL RESULT FROM AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON...ESPECIALLY ACROSS PORTIONS OF SOUTHERN VERMONT AND THE
UPPER HUDSON RIVER VALLEY OF NEW YORK.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO
THURSDAY...THEN AGAIN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MAZ001-NYZ038>040-047>054-058-063-082-121100-
NORTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
103 PM EDT MON AUG 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK AND SCHOHARIE
VALLEYS...THE CAPITAL DISTRICT AND NORTHERN BERKSHIRE COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED THUNDERSTORMS WILL OCCUR TODAY INTO EARLY
THIS EVENING. MOST OF THE STORMS ARE NOT LIKELY TO BECOME SEVERE.
SOME STORMS COULD PRODUCE HAIL AROUND ONE HALF INCH IN DIAMETER...
AND THERE IS THE POSSIBILITY FOR AN ISOLATED STORM OR TWO TO
PRODUCE PENNY SIZE HAIL. THERE ALSO IS THE POTENTIAL FOR HEAVY
RAINFALL WITH LOCALIZED MINOR FLOODING OF SMALL STREAMS AND URBAN
LOCATIONS...MAINLY FOR AREAS THAT RECEIVE REPEATED THUNDERSTORMS.
INDIVIDUAL STORMS WILL TRACK TO THE NORTH AROUND 10 TO 20 MPH. THE
THUNDERSTORMS WILL RESULT FROM AN UPPER LEVEL LOW PRESSURE SYSTEM
MOVING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON...ESPECIALLY ACROSS PORTIONS OF SOUTHERN VERMONT AND THE
UPPER HUDSON RIVER VALLEY OF NEW YORK.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO
THURSDAY...THEN AGAIN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 11, 10:56 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1156 AM EDT MON AUG 11 2008

NYZ047-051-058-111630-
WESTERN ALBANY NY-WESTERN GREENE NY-SCHOHARIE NY-
1156 AM EDT MON AUG 11 2008

...A STRONG THUNDERSTORM IN SCHOHARIE...ALBANY AND GREENE COUNTIES...

AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 40 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GILBOA...AND MOVING NORTH AT 9 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES WEST OF PRESTON HOLLOW BY 1205 PM EDT
LIVINGSTONVILLE AND NORTH BLENHEIM BY 1230 PM EDT

GJM
Special weather statement, Aug 11, 11:22 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1222 PM EDT MON AUG 11 2008

NYZ060-061-111645-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
1222 PM EDT MON AUG 11 2008

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO HALF INCH HAIL...WINDS UP
TO 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR CHATHAM...AND MOVING NORTHWEST AT 9 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINDERHOOK BY 1240 PM EDT
VALATIE BY 1245 PM EDT

GJM
Local storm report, Aug 11, 11:37 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1237 PM EDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             BEACON                  41.50N 73.97W
08/11/2008  M0.88 INCH       DUTCHESS           NY   TRAINED SPOTTER

&&

ROKEEFE
Special weather statement, Aug 11, 11:44 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EDT MON AUG 11 2008

NYZ052-053-059-060-111730-
WESTERN COLUMBIA NY-EASTERN GREENE NY-WESTERN RENSSELAER NY-
EASTERN ALBANY NY-
1244 PM EDT MON AUG 11 2008

...STRONG THUNDERSTORMS IN ALBANY...COLUMBIA...GREENE AND RENSSELAER
COUNTIES...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RENSSELAER TO RAVENA TO ATHENS
TO CATSKILL...OR ALONG A LINE EXTENDING FROM RENSSELAER TO 7 MILES
WEST OF NASSAU TO HUDSON TO CATSKILL...AND MOVING NORTHWEST AT 10
MPH.

THUNDERSTORMS WILL BE NEAR...
NEW BALTIMORE BY 1250 PM EDT
ALBANY AND RAVENA BY 100 PM EDT
SELKIRK AND DELMAR BY 105 PM EDT
DELMAR BY 110 PM EDT
FEURA BUSH AND GUILDERLAND BY 130 PM EDT

RAINFALL RATES OF CLOSE TO ONE INCH OF RAIN PER HOUR ARE POSSIBLE
WITH THIS SLOW MOVING THUNDERSTORM. THIS WILL LEAD TO PONDING OF
WATER OF ROADS AND OTHER POOR DRAINAGE LOCATIONS.

JPV
Special weather statement, Aug 11, 11:47 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1247 PM EDT MON AUG 11 2008

NYZ065-066-111730-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1247 PM EDT MON AUG 11 2008

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
STANFORDVILLE...OR ABOUT 11 MILES SOUTHEAST OF RHINEBECK...AND MOVING
NORTHWEST AT 18 MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 115 PM EDT
7 MILES SOUTHWEST OF RED HOOK BY 120 PM EDT

JPV
Local storm report, Aug 11, 12:09 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT MON AUG 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     FLASH FLOOD      GLEN                    42.89N 74.35W
08/11/2008                   MONTGOMERY         NY   LAW ENFORCEMENT

            ROADS CLOSED...LOGTOWN RD...VAN EPPS.

&&

ROKEEFE

The radar

The Brookhaven radar (KOKX), 86 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Litchfield

When
August 11, 12:31 PM EST
Where
Litchfield County, 0.69 mi N of Watertown
Measured
0.75 in hail
Reported by
Public
Coordinates
41.610, -73.120

Penny size hail reportedly fell during a thunderstorm in Watertown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130539.